Alert archive / Utah / Wind Advisories in 2009
Wind Advisory 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Aug 14, 2009, 3:56 AM MDT. It took effect at Aug 14, 2009, 12:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2009, 3:56 AM MDT (09:56 UTC)
- In effect from
- Aug 14, 2009, 12:00 PM MDT
- Expired
- Aug 14, 2009, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KSLC 140956 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 356 AM MDT FRI AUG 14 2009 ...STRONG WINDS TODAY AHEAD OF AN APPROACHING COLD FRONT... .A STORM SYSTEM MOVING ACROSS THE GREAT BASIN WILL SEND A STRONG COLD FRONT INTO UTAH TONIGHT. AHEAD OF THIS FRONT...SOUTH WINDS WILL INCREASE ACROSS THE AREA...WITH THE STRONGEST WINDS EXPECTED IN THE WESTERN UTAH VALLEYS THIS AFTERNOON AND EVENING. ACROSS NORTHWEST UTAH...WINDS WILL SHIFT TO THE NORTHWEST AND REMAIN STRONG FOR A FEW HOURS BEHIND THE COLD FRONT THIS EVENING. UTZ005-015-016-019-141800- /O.NEW.KSLC.WI.Y.0017.090814T1800Z-090815T0400Z/ GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- 356 AM MDT FRI AUG 14 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING. THIS ADVISORY IS FOR THE WESTERN UTAH VALLEYS. SOUTH WINDS WILL INCREASE THIS AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE STRONGEST WINDS THIS AFTERNOON WILL OCCUR ACROSS WESTERN UTAH SOUTH OF I-80. A COLD FRONT WILL THEN ENTER NORTHWEST UTAH EARLY THIS EVENING. WHILE STRONG SOUTH WINDS WILL CONTINUE ACROSS WEST-CENTRAL AND SOUTHWEST UTAH...GUSTY NORTHWEST WINDS WILL EXIST ACROSS NORTHWEST UTAH...INCLUDING THE I-80 CORRIDOR...BEHIND THE FRONT. WINDS WILL GRADUALLY DIMINISH ACROSS THE ADVISORY AREA LATE THIS EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH CAN BE EXPECTED IN THE ADVISORY AREA. THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS ALONG I-80...I-15...AND ROUTE 6 ACROSS WESTERN UTAH. TRAVELERS SHOULD BE PREPARED FOR STRONG CROSSWINDS AND AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
000 WWUS75 KSLC 141736 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1136 AM MDT FRI AUG 14 2009 ...STRONG WINDS TODAY AHEAD OF AN APPROACHING COLD FRONT... .A STORM SYSTEM MOVING ACROSS THE GREAT BASIN WILL SEND A STRONG COLD FRONT INTO UTAH TODAY INTO TONIGHT. AHEAD OF THIS FRONT...SOUTH WINDS WILL INCREASE ACROSS THE AREA...WITH THE STRONGEST WINDS EXPECTED IN THE WESTERN UTAH VALLEYS THIS AFTERNOON AND EVENING. UTZ005-015-016-019-150400- /O.CON.KSLC.WI.Y.0017.090814T1800Z-090815T0400Z/ GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- 1136 AM MDT FRI AUG 14 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. THIS ADVISORY IS FOR THE WESTERN UTAH VALLEYS. SOUTH WINDS WILL INCREASE THIS AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE STRONGEST WINDS THIS AFTERNOON WILL OCCUR ACROSS WESTERN UTAH SOUTH OF I-80. A COLD FRONT WILL THEN ENTER NORTHWEST UTAH LATER THIS AFTERNOON. WHILE STRONG SOUTH WINDS WILL CONTINUE ACROSS WEST-CENTRAL AND SOUTHWEST UTAH...GUSTY NORTHWEST WINDS WILL EXIST ACROSS NORTHWEST UTAH...INCLUDING THE I- 80 CORRIDOR...BEHIND THE FRONT. WINDS WILL GRADUALLY DIMINISH ACROSS THE ADVISORY AREA LATE THIS EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH CAN BE EXPECTED IN THE ADVISORY AREA. THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS ALONG I-80...I-15...AND ROUTE 6 ACROSS WESTERN UTAH. TRAVELERS SHOULD BE PREPARED FOR STRONG CROSSWINDS AND AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST AND SALT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 WWUS75 KSLC 150353 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 953 PM MDT FRI AUG 14 2009 UTZ005-015-016-019-150500- /O.EXP.KSLC.WI.Y.0017.000000T0000Z-090815T0400Z/ GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- 953 PM MDT FRI AUG 14 2009 ...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING ACROSS THE GREAT SALT LAKE DESERT...WEST CENTRAL UTAH...SOUTHWEST UTAH...AND UTAHS DIXIE. WINDS WILL CONTINUE TO GRADUALLY DIMINISH THROUGH MIDNIGHT. $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Aug 13, 9:11 PM MDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 13, 9:11 PM MDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT THU AUG 13 2009
.SYNOPSIS...SOUTHWEST FLOW WILL RESULT IN BREEZY WINDS FRIDAY AS
DRIER AIR MOVES INTO WESTERN UTAH. A PACIFIC STORM SYSTEM WILL CROSS
THE NORTHERN ROCKIES FRIDAY AND SATURDAY SENDING A COLD FRONT
THROUGH THE AREA.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS RIDGING CENTERED OVER THE
PLAINS WITH SHORT WAVES APPROACHING SOUTHEAST UTAH FROM THE SOUTH
AND SOUTHERN NEVADA FROM THE WEST. THE NEXT TROUGH WAS ARRIVING
ACROSS THE PACIFIC NORTHWEST...WHILE AN UPPER LOW SPINS OVER
150W/30N. 400-250MB ACARS WIND OBSERVATIONS SHOW A 60-80KT
ANTICYCLONIC JET FROM SOUTH CENTRAL UTAH INTO THE CENTRAL ROCKIES.
MEANWHILE...A 75-105KT SOUTHWESTERLY JET ON THE LEADING EDGE OF THE
TROUGH ALOFT EXTENDED FROM THE PACIFIC NORTHWEST TOWARD LAKE
WINNIPEG. 00Z 700MB ANALYSIS SHOWS A COLD FRONT APPROACHING THE
GREAT BASIN FROM THE PACIFIC NORTHWEST. BEHIND THE BOUNDARY...BOISE
WAS ALREADY DOWN TO +8C...WHILE SALT LAKE CITY REMAINS AT +15C AHEAD
OF THE FRONT.
00Z KSLC RAOB INDICATES SLIGHT COOLING THROUGH THE COLUMN DURING THE
PAST 24 HOURS. INVERTED-V SIGNATURE INDICATES POTENTIAL FOR DRY
MICROBURSTS WITH DEW POINT DEPRESSIONS GREATER THAN 60F OBSERVED
ACROSS THE WEST DESERTS LATE THIS AFTERNOON.
GOES/RUC PRECIPITABLE WATER INDICATE VALUES BETWEEN AN INCH AND AN
INCH AND A QUARTER IN A CORRIDOR FROM SOUTH CENTRAL UTAH ACROSS
EASTERN UTAH. VALUES WERE CLOSER TO A HALF INCH ACROSS NORTHERN
UTAH...DRYING TO BELOW A HALF INCH ACROSS THE WEST DESERTS.
AS ONE WOULD EXPECT IN THIS SETUP...LOCALLY HEAVY RAINFALL WAS
OBSERVED IN STORMS ACROSS SOUTHERN UTAH...WITH LOCALLY GUSTY WINDS
IN EXCESS OF 50 MPH ASSOCIATED WITH ACTIVITY ACROSS THE WEST
DESERTS. EXPECT ACTIVITY OVERNIGHT TO BE CENTERED ACROSS THE
SOUTHEAST FORECAST AREA AS THE SHORT WAVE ROTATES NORTHWARD FROM
ARIZONA IN THE CONVEYOR BELT OF HIGH MOISTURE. CHANCES FOR
CONVECTION WILL DIMINISH ACROSS WESTERN AND NORTHERN UTAH AS DRIER
AIR CONTINUES TO FEED NORTHEAST AHEAD OF THE COLD FRONT.
LOOKING AHEAD TO TOMORROW...APPEARS THAT BEST CHANCES FOR CONVECTION
WILL BE ACROSS THE EASTERN FORECAST AREA AS MOISTURE CONTINUES TO
DIMINISH AHEAD OF THE COLD FRONT. SOUTHERLY WINDS WILL BECOME GUSTY
ACROSS THE WEST DESERTS...WITH SOME STATIONS APPROACHING WIND
ADVISORY CRITERIA. THESE WINDS WILL SUPPORT RED FLAG CONDITIONS
TOMORROW AFTERNOON AND EVENING...SEE THE FIRE WEATHER DISCUSSION FOR
FURTHER DETAILS.
HAVE ADJUSTED GRIDS TO ACCOUNT FOR RECENT TRENDS. PREVIOUS
DISCUSSION FOLLOWS...
MODELS CONTINUE TO AGREE THAT THE TROUGH WILL BRING AN UNSEASONABLY
STRONG COLD FRONT THROUGH THE AREA FRIDAY NIGHT AND SATURDAY.
FRONTAL PASSAGE SHOULD INITIALLY BE DRY...BUT AS THE MAIN TROUGH
MOVES ACROSS NORTHERN UTAH DURING THE DAY SATURDAY...IT SHOULD HAVE
ENOUGH MOISTURE AND DYNAMICS WITH IT TO PRODUCE SOME PRECIP. THE
TROUGH LOOKS TO EXIT BY EARLY SUNDAY...BUT THE COOLER TEMPERATURES
WILL REMAIN. MAXES SATURDAY AND SUNDAY ARE EXPECTED TO RUN AT LEAST
15F BELOW CLIMO OVER NORTHERN UTAH...AND 5-10F BELOW CLIMO OVER THE
SOUTH.
EC/GFS APPEAR TO BE COMING INTO BETTER AGREEMENT AFTER SUNDAY. 00Z
ECMWF INDICATED THAT UNSETTLED WEATHER WOULD PERSIST INTO EARLY
NEXT WEEK DUE TO A HANG BACK TROUGH...BUT THIS FEATURE IS VERY
WEAK IN THE 12Z RUN...MORE LIKE THE GFS THAT DOES NOT HAVE THE
FEATURE. NOW THE MODELS BOTH SHOW A DRYING AND WARMING TREND FROM
MONDAY THROUGH NEAR THE END OF THE FORECAST PERIOD AS HIGH
PRESSURE REDEVELOPS. MODELS HAVE NOT BEEN TERRIBLY
CONSISTENT...HOWEVER...SO HAVE LEFT SOME TOKEN POPS IN FOR MOST OF
THE EXTENDED.
&&
.AVIATION...SOUTHERLY WINDS HAVE BEEN ENHANCED BY CONVECTIVE
OUTFLOWS THIS EVENING AT THE SALT LAKE TERMINAL. EXPECT SOUTHEAST
DRAINAGE FLOW TO SET IN SHORTLY FOR THE REMAINDER OF THE NIGHT.
GUSTY SOUTHERLY WINDS ARE EXPECTED FRIDAY AHEAD OF A COLD
FRONT...WITH GUSTS LIKELY EXCEEDING AIRPORT WEATHER WARNING
CRITERIA BY MID AFTERNOON.
&&
.FIRE WEATHER...THE COLD UPPER LEVEL TROUGH ENTERING THE PACIFIC NW
WILL GENERATE A DRY AND STRONG SW FLOW ACROSS UTAH FRIDAY. HAZARDOUS
FIRE WEATHER CONDITIONS WILL RESULT FROM THE WINDS/LOW RH FRIDAY
AFTERNOON AND EVENING ACROSS MOST WRN VALLEYS. THE UPPER TROUGH WILL
MOVE EAST ACROSS THE NRN ROCKIES AND NRN GREAT BASIN FRIDAY NIGHT
THROUGH SATURDAY. THE COLD FRONT ASSOCIATED WITH THIS TROUGH WILL
ENTER NW UTAH BY FRIDAY EVENING...THEN SWEEP SOUTH ACROSS UTAH LATE
FRIDAY NIGHT/SATURDAY. PRECIPITATION WILL BE LIMITED WITH THIS
FRONT...AND MAINLY CONFINED TO THE FAR NORTH. SIGNIFICANTLY COOLER
TEMPERATURES WILL FOLLOW THIS FRONT...AND REMAIN THROUGH THE WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON FRIDAY TO MIDNIGHT SATURDAY FOR
UTAH FIRE WEATHER ZONE 420.
RED FLAG WARNING FROM NOON FRIDAY TO 9 PM FRIDAY FOR UTAH FIRE
WEATHER ZONES 434...435...AND 439.
WY...NONE.
&&
PUBLIC...ROGOWSKI/TRAPHAGAN
FIRE WEATHER...CONGER
AVIATION...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 13, 4:46 AM MDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 446 AM MDT THU AUG 13 2009 UTZ001>016-019>021-517-518-WYZ021-141200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 446 AM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT INCREASING MOISTURE WILL RESULT IN THUNDERSTORMS WITH BRIEF HEAVY RAIN ACROSS THE SOUTHEAST TODAY. ELSEWHERE ACROSS THE AREA...ISOLATED HIGH-BASED THUNDERSTORMS COULD RESULT IN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTH TO SOUTHWEST WINDS WILL INCREASE ACROSS MUCH OF THE AREA FRIDAY AHEAD OF AN APPROACHING STORM SYSTEM. DRIER AIR SPREADING INTO WESTERN UTAH WILL COMBINE WITH THE WINDS TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. THE STORM SYSTEM WILL PUSH A COLD FRONT INTO NORTHERN AND CENTRAL UTAH FRIDAY NIGHT...USHERING IN MUCH COOLER TEMPERATURES FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:02 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Aug 14, 1:58 PM MDT | Areal Flood Advisory | SLC | Emery, Sevier, Wayne | 3 hr |
| Aug 14, 2:09 PM MDT | Special Weather Statement | SLC | Morgan | 36 min |
| Aug 14, 3:25 PM MDT | Special Weather Statement | SLC | Carbon | 50 min |
| Aug 14, 3:28 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne, Utah | 47 min |
| Aug 14, 3:35 PM MDT | Special Weather Statement | SLC | Salt Lake | 25 min |
| Aug 14, 4:04 PM MDT | Special Weather Statement | SLC | Morgan | 41 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.